Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 344, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 2002, 2:27 PM CDT for Kingsbury County, South Dakota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2002, 2:27 PM CDT (19:27 UTC)
- Expired
- Aug 20, 2002, 2:45 PM CDT
- In force
- 18 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
657 WUUS53 KFSD 201927 SVRFSD SDC077-201945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 226 PM CDT TUE AUG 20 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 245 PM CDT * AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF BADGER...OR ABOUT 30 MILES NORTHWEST OF BROOKINGS...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BADGER AROUND 235 PM CDT ERWIN AROUND 235 PM CDT LAT...LON 4453 9771 4436 9714 4453 9714 4454 9765 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:25 AM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 20, 10:25 AM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR DATE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1025 AM CDT TUE AUG 20 2002 POTENTIAL FOR THUNDERSTORMS DEVELOPING IN THE CWA CONTINUES TO LOOK FAVORABLE LATER THIS AFTERNOON...AND CERTAINLY BY TONIGHT. WARM ADVECTION WILL CONTINUE TO DESTABILIZE THE AIR ALOFT. A WARM FRONT LIFTING NORTHEAST FROM NEBRASKA INTO THE CWA AS A SHORT WAVE ALOFT MOVES IN FROM THE SOUTHWEST THIS EVENING WILL BRING THE GREATEST POTENTIAL FOR SEVERE WEATHER AND LOCALLY HEAVY RAINFALL TONIGHT. UPDATED THE CWA ZONES AT 1515Z TO MAKE SOME COSMETIC CHANGES FROM THE EARLIER FORECAST. INCREASED THE WIND FORECAST IN THE WESTERN CWA WHERE 20 TO 30 MPH WAS ALREADY OBSERVED. LOWERED THE POPS JUST A BIT FOR THIS AFTERNOON ACROSS THE HURON AND BROOKINGS AREAS. LOW LEVEL SOUTHEAST FLOW AND CLOUDS SPREADING OVER ALL THE AREA WILL LIMIT AFTERNOON HEATING AND HIGH TEMPERATURES. .FSD...NONE UMLAND
In the hours before
Special weather statement, Aug 20, 11:05 AM CDT, 3 hours 22 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1105 AM CDT TUE AUG 20 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... THE WEATHER PATTERN IS DEVELOPING FOR A SIGNIFICANT THUNDERSTORM EVENT LATER THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST SOUTH DAKOTA AND INTO THE BORDERING AREAS OF SOUTHWEST MINNESOTA...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA. WARM TEMPERATURE ADVECTION WILL CONTINUE THROUGH THE AFTERNOON AND INTO THIS EVENING AS A WARM FRONT LIFTS NORTHEAST IN NEBRASKA. SCATTERED THUNDERSTORMS SHOULD DEVELOP DURING THE AFTERNOON...WITH LOCALLY HEAVY RAINFALL AND LARGE HAIL A POTENTIAL THREAT. DURING THE EVENING HOURS...THE WARM FRONT WILL MOVE INTO SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA. AN UPPER LEVEL WAVE WILL APPROACH THE AREA CREATING ADDITIONAL INSTABILITY IN THE ATMOSPHERE. DIURNAL HEATING SOUTH OF THE WARM FRONT WILL LEAD TO STRONG THUNDERSTORMS WITH THE POSSIBILITY OF A TORNADO ALONG THE FRONT...WHICH SHOULD MOVE INTO THE MISSOURI RIVER VALLEY ALONG THE SOUTHEAST SOUTH DAKOTA BORDER. OTHERWISE...LARGE HAIL AND LOCALLY HEAVY RAINFALL WILL BE THE GREATEST THREAT...WHILE DAMAGING WIND GUSTS ARE ALSO POSSIBLE. SDZ050-063-068>071-IAZ020-031-NEZ013-014-210500- GREGORY-CHARLES MIX-BON HOMME-YANKTON-CLAY-UNION-PLYMOUTH-DIXON-DAKOTA- WOODBURY- INCLUDING THE CITIES OF...YANKTON...VERMILLION...ELK POINT...LE MARS... SIOUX CITY... 1105 AM CDT TUE AUG 20 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND BECOME LIKELY THIS EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. TORNADOES POSSIBLE. HEAVY RAINFALL. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 3 PM. SDZ038>040-052>062-064>067-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-021>022-032-210500- BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE- MOODY-PIPESTONE-MURRAY-COTTONWOOD-BRULE-AURORA-DAVISON-HANSON-MCCOOK- MINNEHAHA-ROCK-NOBLES-JACKSON-DOUGLAS-HUTCHINSON-TURNER-LINCOLN- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA- INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON... CHAMBERLAIN...MITCHELL...SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS... SPIRIT LAKE...SIOUX CENTER...SPENCER...STORM LAKE... 1105 AM CDT TUE AUG 20 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND BECOME LIKELY THIS EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAINFALL. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 4 PM.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:29 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.